Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 3, 2020, 6:41 AM CDT for Lyon County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2020, 6:41 AM CDT (11:41 UTC)
- Expired
- May 3, 2020, 6:59 AM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
797
WUUS53 KTOP 031141
SVRTOP
KSC111-031215-
/O.NEW.KTOP.SV.W.0022.200503T1141Z-200503T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
641 AM CDT Sun May 3 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
West central Lyon County in east central Kansas...
* Until 715 AM CDT.
* At 641 AM CDT, a severe thunderstorm was located 8 miles southwest
of Americus, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Emporia and Americus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3851 9635 3858 9620 3837 9614 3835 9636
TIME...MOT...LOC 1141Z 249DEG 17KT 3841 9636
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
938
WWUS53 KTOP 031152
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
652 AM CDT Sun May 3 2020
KSC111-031215-
/O.CON.KTOP.SV.W.0022.000000T0000Z-200503T1215Z/
Lyon-
652 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR WEST CENTRAL LYON COUNTY...
At 651 AM CDT, a severe thunderstorm was located 5 miles south of
Americus, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Emporia and Americus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3851 9635 3858 9620 3837 9614 3835 9636
TIME...MOT...LOC 1151Z 249DEG 19KT 3843 9628
HAIL...1.00IN
WIND...60MPH
$$227
WWUS53 KTOP 031159
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
659 AM CDT Sun May 3 2020
KSC111-031208-
/O.CAN.KTOP.SV.W.0022.000000T0000Z-200503T1215Z/
Lyon-
659 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3851 9635 3858 9620 3837 9614 3835 9636
TIME...MOT...LOC 1155Z 249DEG 17KT 3844 9625
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:26 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 3, 5:26 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 526 AM CDT Sun May 3 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 332 AM CDT Sun May 3 2020 The northern stream remained fairly amplified with a closed low over Quebec and an upper trough moving onshore over the Pacific Northwest. The pattern over the southern half of North America was generally zonal. Closer to home, 08Z water vapor imagery and 88D profiler data show a subtle shortwave moving east along the KS/NEB state line. Meanwhile a good warm air advection pattern had been established with satellite showing mid level clouds expanding across central KS. The surface and 925 MB fronts had set up across southern KS based on the latest obs. && .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Sun May 3 2020 Think scattered showers and thunderstorms will move east across the forecast area early this morning. With the frontal boundary south of the forecast area and 850MB profiler winds showing good overrunning, the setup for the elevated precip currently over western KS is favorable for it to hold together as the shortwave propagates east. Because of this have increased POPs through sunrise, with the higher POPs over east central KS. This is where the 850MB theta-e advection looks to be the strongest. There could be some lingering precip over far southern parts of the forecast area into mid morning. But think the showers should remain fairly progressive as lift from the upper wave quickly passes to the east. Once the precip exits to the east and mid level clouds scatted by early afternoon, surface ridging is expected to remain over the forecast area this afternoon. Weak cold air advection is progged by the models with an easterly wind in low levels. So highs are forecast to be in the about 5 to 10 degrees cooler than yesterday with readings ranging from the lower to middle 70s. This evening looks to be quiet with only some high clouds passing by. Increasing low level moisture advection and the approach of another weak shortwave from the west is expected to cause clouds to be on the increase after midnight. This should keep lows on the mild side with low to mid 50s expected. .LONG TERM...(Monday through Saturday) Issued at 332 AM CDT Sun May 3 2020 For Monday models have come in to better agreement that the warm sector should remain south of the forecast area. The general consensus is for weak low pressure to develop over OK and move into the Ozarks by Monday evening. Warm air and good moisture advection north over the boundary are expected through the morning with forecast soundings indicating any inhibition to elevated parcels all but gone. So elevated showers and thunderstorms are likely. Deep layer shear is progged to be sufficient for possible supercells over east central KS in the morning. Forecast hodographs are effectively straight lines initially with some weakening in the wind field late in the morning. So there is some potential for a messy storm mode with a lot of updraft interactions. If an elevated supercell would manage to maintain its identity for a period of time, CAPE values between 1000 and 1800 J/kg would support a risk for large hail and perhaps some damaging winds. This precip is expected to pass to the east Monday evening with the upper wave and surface high pressure should build south. With skies likely to be cloudy and precip likely on Monday, have lowered highs down to the mid and upper 60s for most areas. Based on 925 MB temps, it is not out of the realm of possibility highs could be a couple degrees cooler than this is precip manages to persist most of the day. Dry weather is forecast for Tuesday and Wednesday as surface ridging remains over the central plains. There is an indication from the GFS of a clipper wave moving through northwest flow late Tuesday night. There isn't expected to be much moisture for this wave to work with so have kept the dry forecast going. A more amplified wave is progged to move through the plains within northwest flow on Thursday. This will bring another chance for precip to the area through Thursday night. Models do not show much in the way of instability ahead of this wave, so severe storms do not appear to be very probable. However mid level lapse rates around 7 C/km may be enough for some thunder. The biggest change this wave brings is a Canadian ridge of high pressure south into the region. Much cooler temperatures are expected for Friday and Saturday with the coolest readings likely Saturday morning. Have trended lows cooler with forecast lows in the upper 30s and around 40. Would not be surprised based on the progged 1030MB high and timing the central of the ridge to move over at daybreak that some mid 30s are reported. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 526 AM CDT Sun May 3 2020 Showers and thunderstorms will continue to move east through the morning and should be east of TOP and FOE by 9 am. Think the strongest storms will remain south of the terminals, but is a storm moves overhead there could be some tempo MVFR VSBY. Once the shortwave passes east, VFR conditions should prevail. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 3, 4:27 AM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 427 AM CDT Sun May 3 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-031700- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 427 AM CDT Sun May 3 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A few thunderstorms may move across north central, northeast and east central Kansas early this morning. Lightning is the main hazard. These storms should exit to the east around 10 am. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There continues to be a chance for severe thunderstorms on Monday. Areas along and south of a line from Emporia to Topeka have the better chances of seeing severe weather. Large hail and damaging winds are the main hazards expected with the thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Special weather statement, May 3, 5:59 AM CDT, 42 minutes before
Special Weather Statement National Weather Service Topeka KS 559 AM CDT Sun May 3 2020 KSZ054-031145- Lyon- 559 AM CDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL 645 AM CDT... At 557 AM CDT, Doppler radar was tracking a strong thunderstorm near Cottonwood Falls, moving east at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Emporia and Olpe. This also includes the Kansas Turnpike between mile markers 115 and 134. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3817 9636 3848 9635 3851 9616 3817 9617 TIME...MOT...LOC 1057Z 266DEG 23KT 3832 9655
Special weather statement, May 3, 6:29 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 AM CDT Sun May 3 2020
KSZ054-031200-
Lyon-
629 AM CDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LYON COUNTY UNTIL
700 AM CDT...
At 629 AM CDT, Doppler radar was tracking a strong thunderstorm near
Olpe, moving east at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Emporia, Olpe, Hartford and Neosho Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3824 9618 3841 9618 3844 9595 3826 9595
3826 9596 3822 9596
TIME...MOT...LOC 1129Z 268DEG 25KT 3831 9617The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:59 AM CDT | Special Weather Statement | TOP | Lyon | 46 min |
| May 3, 6:29 AM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| May 3, 6:45 AM CDT | Special Weather Statement | TOP | Coffey | 45 min |
| May 3, 7:13 AM CDT | Special Weather Statement | TOP | Coffey | 32 min |
| May 3, 7:25 AM CDT | Special Weather Statement | TOP | Osage | 35 min |
| May 3, 7:43 AM CDT | Special Weather Statement | TOP | Coffey | 32 min |
| May 3, 8:07 AM CDT | Special Weather Statement | TOP | Anderson | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.